Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Milnor’s invariants and the completions of link modules


Author: Lorenzo Traldi
Journal: Trans. Amer. Math. Soc. 284 (1984), 401-424
MSC: Primary 57M05; Secondary 57M25
DOI: https://doi.org/10.1090/S0002-9947-1984-0742432-3
MathSciNet review: 742432
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Let $L$ be a tame link of $\mu \geqslant 2$ components in ${S^3}$, $H$ the abelianization of its group ${\pi _1}({S^3} - L)$, and $IH$ the augmentation ideal of the integral group ring ${\mathbf {Z}}H$. The $IH$-adic completions of the Alexander module and Alexander invariant of $L$ are shown to possess presentation matrices whose entries are given in terms of certain integers $\mu ({i_1}, \ldots ,{i_q})$ introduced by J. Milnor. Various applications to the theory of the elementary ideals of these modules are given, including a condition on the Alexander polynomial necessary for the linking numbers of the components of $L$ with each other to all be zero. In the special case $\mu = 2$, it is shown that the various Milnor invariants $\bar \mu ([r + 1,s + 1])$ are determined (up to sign) by the Alexander polynomial of $L$, and that this Alexander polynomial is $0$ iff $\bar \mu ([r + 1,s + 1]) = 0$ for all $r,s \geqslant 0$ with $r + s$ even; also, the Chen groups of $L$ are determined (up to isomorphism) by those nonzero $\bar \mu ([r + 1,s + 1])$ with $r + s$ minimal. In contrast, it is shown by example that for $\mu \geqslant 3$ the Alexander polynomials of a link and its sublinks do not determine its Chen groups.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 57M05, 57M25

Retrieve articles in all journals with MSC: 57M05, 57M25


Additional Information

Keywords: Tame links, Milnor’s invariants, <IMG WIDTH="16" HEIGHT="18" ALIGN="BOTTOM" BORDER="0" SRC="images/img1.gif" ALT="$I$">-adic completions, Chen groups, elementary ideals, Alexander polynomials
Article copyright: © Copyright 1984 American Mathematical Society